Hi, I have a question about an anti-inflammatory medication called Diclofenac for a person with Cirrhosis.
Background: My 59 year old husband, Hep C+ diagnosed in 2007, F-4 Cirrhosis diagnosed in 2010, compensated liver (last blood work was in July, 2012, and he has never had ascites, varices, or hepatic encephalopathy), and failed three Hep C treatments in past 5 years (last failure was triple tx w/Incivek stopped treatment mid-April, 2012 due to viral breakthrough), not currently on treatment.
Question: He has had pain and selling on forearm recently. Went to PCP today, who said it's inflamed tendons and prescribed Diclofenac soldium XR, an anti-inflammatory, twice a day. Wondering if this drug is safe for him to take given hepatitis and Cirrhosis. He has a call back into the PCP to double check before taking it, and I have a call in to his hepatologist to double check before taking it.
While waiting for calls back from PCP or hepatologist, wondering if anyone on this forum may know the answer?
I would wait to hear back from his hepatologist. Here is some information I found on the medication.
Here are some of the risks:
•NSAIDs cause an increased risk of serious gastrointestinal adverse events including inflammation, bleeding, ulceration, and perforation of the stomach or intestines, which can be fatal. These events can occur at any time during use and without warning symptoms. Elderly patients are at greater risk for serious gastrointestinal events. (See WARNINGS.)
What are the precautions when taking diclofenac sodium extended-release tablets (Voltaren XR)?
Before taking diclofenac, tell your doctor or pharmacist if you are allergic to it; or to aspirin or other NSAIDs (such as ibuprofen, naproxen, celecoxib); or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.
Before using this medication, tell your doctor or pharmacist your medical history, especially of: asthma (including a history of worsening breathing after taking aspirin or other NSAIDs), bleeding or clotting problems, dehydration, growths in the nose (nasal polyps), heart disease (such as congestive heart failure, previous heart attack), high blood pressure, kidney disease, liver disease, stomach/intestinal/esophagus problems
Your question would be best answered by his hepatologist. I hope this helps.
Thanks Randy. My husband's hepatologist called back and said that it's fine for him to go on a short term course of Diclofenac. She said they wouldn't want him to be on it long term, but short term is OK. In checking further with my husband, the tendons that go down the forearm to the wrist are torn, so I guess reducing the inflammation is important. It sounds like he needs the medication (along with ice and rest) so the tendon(s) can heal. I appreciate the additional information you sent.
You are welcome and I hope your husband will be feeling better soon. You are wise to consult his Hepatologist on all medical matters whenever possible.
The liver performs over 500 crucial functions for survival so it takes a specilist to know what is acceptable for treatment options of any medical condition. Some of these functions include:
•Assimilating and storing fat-soluble vitamins
•Metabolizing fats, proteins, and carbohydrates
•Metabolizing hormones, internally-produced wastes, and foreign chemicals
•Producing urea (a primary waste product, flushed from the body in urine)
•Purifying and clearing waste products, toxins, and drugs
•Regulating and secreting substances important to maintaining body functions and health
•Storing important nutrients (such as glycogen glucose), vitamins, and minerals
•Synthesizing blood proteins
While the liver is capable of regenerating itself, its capacity to repair itself can be seriously impaired by repeated or extensive damage.
If you would like to read more you may do so at the following URL:
This drug is the same thing that is in the Voltaren gel that I've been prescribed for external use on my osteoarthritis of the thumbs. I also have cirrhosis and I did some research on the drug. My hepatologist did give me the okay to use it, but after reading this FDA warning on possible liver damage from the drug (http://www.fda.gov/safety/medwatch/safetyinformation/safetyalertsforhumanmedicalproducts/ucm193047.htm) I've been exceedingly cautious and sparing in its use. The manufacturer states that topical use results in about 6% as much going into the general circulation as does with oral use, and yet thus dire FDA warning is issued for the topical gel. Personally, I'd be scared to take it orally, but if your husband is going to take it please be sure someone is doing frequent blood tests to monitor his liver enzymes!
Thanks ceanothus. He is only going to take it through tomorrow, which will be 7 days, and then stop. The tendons are actually torn, so it was quite painful, but with the ice, rest, and the anti-inflammatory, it is feeling much better.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.